Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 42, NWS Mobile, AL

March 11, 2000Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 11, 2000, 6:39 AM CST for Crenshaw County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 11, 2000, 6:39 AM CST (12:39 UTC)
Expired
Mar 11, 2000, 7:15 AM CST
In force
36 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Crenshaw County, AL

What was reported inside it

TimeReportWhereRemark
Mar 11, 7:00 AM CSTHail 0.75Luverne, ALDime sized hail was reported near Luverne.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 111240
SVRMOB
ALC041-111315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
639 AM CST SAT MAR 11 2000

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRENSHAW COUNTY IN ALABAMA

* UNTIL 715 AM CST

* AT 639 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF BRANTLEY...OR ABOUT 13 MILES
  SOUTHWEST OF LUVERNE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUVERNE AT 700 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MOBILE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 2:10 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Mar 11, 2:10 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
210 AM CST SAT MAR 11 2000

WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL DISTURBANCE OVER THE
CENTRAL PLAINS MOVING EASTWARD INTO THE MID MISSISSIPPI VALLEY. THE
ASSOCIATED COLD FRONT EXTENDS FROM THE CAROLINAS SOUTHWEST THROUGH
EASTERN TEXAS. A SQUALL LINE AHEAD OF THE FRONT PUSHED THROUGH
NORTHERN MISSISSIPPI AND ALABAMA EARLIER THIS EVENING AND IS NOW
WEAKENED OVER NORTHERN GEORGIA. WATCH BOXES OUT EARLIER THIS EVENING
ARE NOW EXPIRED. NUMEROUS THUNDERSTORMS ARE SHOWING UP ON RADAR
ALONG THE FRONTAL BOUNDARY IN CENTRAL LOUISIANA AND EASTERN TEXAS.
RADAR AND IR IMAGERY SHOW THAT THE CONVECTION ALONG THIS FRONTAL
BOUNDARY APPEARS TO BE GRADUALLY WEAKENING...LIKELY DUE TO
DIMINISHING DIURNAL HEATING. HOWEVER...RECENT GOES SOUNDING FROM NEW
ORLEANS SHOWS CAPES AROUND 2500-3000 J/KG. ADDITIONALLY SFC WINDS
APPEAR TO BE BACKING AHEAD OF THE LINE WITH MODERATE SOUTHWESTERLY
WINDS IN LOW LEVELS. STILL SOME POTENTIAL FOR SEVERE CELLS WITHIN
THIS LINE ESPECIALLY AFTER DAYBREAK. UPPER JET DYNAMICS ALSO A
PLAYER AS DIVERGENCE ALONG THE BASE OF THE UPPER TROUGH MOVES
THROUGH THE LOWER MISSISSIPPI VALLEY THIS MORNING TO COME IN PHASE
WITH LOW LEVEL CONVERGENCE AND ENHANCE VERTICAL MOTIONS.

ETA AND AVN IN FAIR AGREEMENT IN THE SHORT TERM SHOWING MAIN FRONTAL
PASSAGE AROUND MIDDAY FOR MOBILE WITH MAXIMUM OMEGA VALUES JUST
AFTER SUNRISE. WILL CONTINUE SCATTERED POPS FOR SAT AS FRONT MOVES
ACROSS AREA. SHOULD SEE FRONT THROUGH EASTERN CWA BY MID AFTERNOON.
RAPID COOLING AND GRADUAL CLEARING TO FOLLOW.

LOOKING AHEAD...DRIER AND COOLER AIRMASS WILL BE IN PLACE TO START THE
WEEK AS HIGH PRESSURE BUILDS AND ZONAL FLOW ACROSS MID LEVELS. NEXT
SHOT AT ANY POPS MAY BE LATE TUE OR WED WHEN AVN/MRF SHOWS WEAK
DISTURBANCE THROUGH OHIO VALLEY WITH TAILING FRONT.

MARINE: EXPECT WINDS TO INCREASE TO SCA CRITERIA AHEAD OF THE
FRONTAL BOUNDARY. SCA WILL CONTINUE INTO TONIGHT DUE TO MODERATE
NWLY FLOW WILL FOLLOWING FRONTAL BOUNDARY THIS AFTERNOON.

/13

MOB CU 070/040 061/043 068 13400
PNS TU 073/044 063/044 067 13500
DTS TU 072/045 064/045 067 13510
GZH TU 067/038 059/034 066 13600
2R0 EU 062/034 061/036 066 13400
61A EU 065/036 060/035 066 13400

.MOB...
AL...SMALL CRAFT ADVSY PQL-PNS AND OUT 60 NM INCLUDING MOBILE BAY.
FL...SMALL CRAFT ADVSY PNS-DTS AND OUT 60 NM.
MS...NONE.

In the hours before

Special weather statement, Mar 11, 5:30 AM CST, 1 hour 9 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST SAT MAR 11 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA AS OF THIS MORNING AND WILL
CONTINUE THROUGH THIS AFTERNOON FOR EAST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE.

A FRONTAL BOUNDARY EXTENDS OVER SOUTHERN MISSISSIPPI AND CENTRAL
ALABAMA. GULF WINDS WILL BRING IN MOIST AIR RESULTING IN SHOWERS AND
THUNDERSTORMS THROUGH LATER THIS AFTERNOON OVER SOUTHEAST ALABAMA
AND THE WESTERN FLORIDA PANHANDLE.  THE BEST CHANCE FOR
THUNDERSTORMS TO OCCUR THIS AFTERNOON WILL BE EAST OF A LINE FROM
MOBILE TO MONROEVILLE TO CAMDEN.  LARGE HAIL...STRONG STRAIGHT LINE
WINDS...AND POSSIBLY ISOLATED TORNADOES...WILL BE THE MAIN THREAT
WITH THESE STORMS.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER
DEVELOPMENTS AND BE READY FOR POSSIBLE ACTIVATION THIS MORNING AND
AFTERNOON.  STORM ACTIVITY WILL ABATE BY THIS EVENING.

THE ALABAMA FORESTRY COMMISSION HAS ISSUED A FIRE ALERT FOR MOBILE
AND BALDWIN COUNTIES.  THE FIRE ALERT WILL REMAIN IN EFFECT UNTILr
LIFTED BY THE FORESTRY COMMISSION.

ADDITIONAL INFORMATION CAN BE FOUND ON THE INTERNET AT
WWW.NWSMOBILE.NOAA.GOV OR WWW.SRH.NOAA.GOV/MOB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 9:00 PM CSTSevere Thunderstorm WarningMOBMarengo30 min
Mar 10, 9:14 PM CSTSevere Thunderstorm WarningMOBWilcox46 min
Mar 10, 9:37 PM CSTSevere Thunderstorm WarningMOBWashington23 min
Mar 10, 9:59 PM CSTSevere Thunderstorm WarningMOBWilcox31 min
Mar 11, 4:36 AM CSTTornado WarningMOBMobile24 min
Mar 11, 10:19 AM CSTSevere Thunderstorm WarningMOBBaldwin26 min
Mar 11, 10:37 AM CSTSevere Thunderstorm WarningMOBEscambia23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.